KATSINA, NIGERIA – At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing adverse reactions following the administration of medication during a Bilharzia treatment and prevention exercise.
The affected students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after reportedly experiencing symptoms including vomiting, abdominal discomfort and dizziness.
The incident caused concern among parents and members of the school community, particularly following reports that some students were brought to the hospitals unconscious.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students arrived at the facility unconscious but said they were responding positively to treatment.
He explained that the medication had been administered after the students’ heights were measured to determine the appropriate dosage.
The incident has raised questions about the circumstances surrounding the treatment exercise, although authorities have yet to establish the exact cause of the reactions.
Students Describe Drug Administration
Two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets administered varied among students.
According to them, some students received three tablets, others were given two, while some received a single tablet, depending on their height.
The accounts provide details of how the medication was distributed during the exercise but do not establish whether the dosages were appropriate or whether the differences contributed to the reported reactions.
The Medical Director of Ahmadi Rimi General Hospital said the students who arrived at the facility unconscious were responding positively to treatment.
The affected students were taken to the two hospitals in Katsina for medical attention after they developed symptoms following the exercise.
The incident reportedly triggered anxiety among parents and members of the school community as families sought information about the condition of their children.
A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.
The circumstances surrounding the incident remain under review, with the authorities yet to release findings establishing what caused the students’ symptoms.
Commissioner Confirms Recovery of Affected Students
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, confirmed the incident during a telephone conversation.
He said all the affected students had recovered and that arrangements were being made for them to return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
The commissioner explained that the drug administration exercise was conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
He sought to reassure parents and residents, saying there was no cause for alarm following the students’ recovery.
Jibia also disclosed that the state government would investigate the circumstances surrounding the incident to determine what went wrong.
The investigation is expected to help establish the factors behind the reported reactions, although the commissioner did not provide a timeline for the inquiry or details of the process to be adopted.
He further said the affected students were being provided with food before their return to school.
The commissioner’s statement indicated that the immediate priority was the students’ recovery and safe return to their academic activities, alongside efforts to establish the circumstances surrounding the incident.
Cause of Reactions Yet to Be Established
Although the students developed symptoms after receiving medication during the Bilharzia treatment and prevention exercise, the exact cause of the reactions remains unknown.
As of the time of filing this report, no official findings had been released to determine whether the symptoms resulted from the medication itself, dosage-related issues or other factors.
The students’ accounts of receiving different numbers of tablets according to their heights have not, on their own, established whether any error occurred during the administration exercise.
The planned government investigation is therefore expected to clarify the circumstances surrounding the incident and identify what, if anything, went wrong during the process.
Preventive treatment programmes are conducted in communities affected by Bilharzia as part of efforts to reduce the spread of the disease. However, the reported incident in Batagarawa has highlighted the importance of establishing the cause of unexpected symptoms following mass medication exercises.
The available information does not indicate whether the medication supplied for the exercise has been withdrawn, whether the programme has been suspended or whether additional medical assessments have been ordered.
It also remains unclear whether the authorities have identified any common factors among the affected students beyond their participation in the treatment exercise.
For parents and members of the school community, the confirmation that the students have recovered offers reassurance about their immediate condition. However, the cause of the reactions remains unresolved.
The Katsina State Government has said it will investigate the incident, with the findings expected to clarify the circumstances surrounding the medication exercise and help determine whether further action is necessary.
Discover more from NAIRAVOICE.COM.NG
Subscribe to get the latest posts sent to your email.

